Alert archive / Minnesota / Special Weather Statements in 2016

Special Weather Statement, NWS Twin Cities, MN

August 16, 2016Watonwan County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Aug 16, 2016, 10:30 PM CDT for Watonwan County, Minnesota. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2016, 10:30 PM CDT (03:30 UTC)
Expired
Aug 16, 2016, 11:30 PM CDT
In force
60 min
Issued by
NWS Twin Cities, MN

County Watonwan County, MN

The radar

The Minneapolis radar (KMPX), 118 km from the middle of the area, began a volume at 03:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 3.5 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2016-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 549 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2016-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
549 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1236 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

774 
WWUS83 KMPX 170330
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1030 PM CDT TUE AUG 16 2016

MNZ082-083-091-092-170430-
MARTIN-WATONWAN-FARIBAULT-BLUE EARTH-
1030 PM CDT TUE AUG 16 2016

...A STRONG THUNDERSTORM WILL AFFECT EASTERN WATONWAN...NORTHEASTERN
MARTIN...SOUTHWESTERN BLUE EARTH AND NORTHWESTERN FARIBAULT
COUNTIES...

AT 1030 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
LEWISVILLE...OR 23 MILES NORTH OF FAIRMONT...MOVING SOUTHEAST AT 15
MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ST. JAMES...MADELIA...MAPLETON...WINNEBAGO...TRUMAN...AMBOY...
VERNON CENTER...LEWISVILLE...DELAVAN...GROGAN...
ST JAMES AIRPORT AND HUNTLEY.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 90 BETWEEN MILE MARKERS 113 AND 118.
 U.S. HIGHWAY 169 BETWEEN MILE MARKERS 13 AND 38.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4399 9467 4411 9451 4411 9438 4393 9389
      4361 9416
TIME...MOT...LOC 0330Z 298DEG 14KT 4397 9442 

$$

BORGHOFF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 16, 7:04 PM CDT, 3 hours 26 minutes earlier.

Area forecast discussion, Aug 16, 7:04 PM CDT, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
704 PM CDT TUE AUG 16 2016

.SHORT TERM...(This evening through Wednesday)
Issued at 305 PM CDT Tue Aug 16 2016

Cyclonically curved flow and 400-250mb PV is tracking across
Minnesota this afternoon. This forcing combined with the heating
this afternoon (that has generated 1500-2500 J/Kg of MLCAPE across
the forecast area) is producing 2-3 areas of convection. The most
established convection early on has been the cluster of
thunderstorms in west central MN, however, convective towers are
also being observed in west central WI and also now across south
central MN with a few taller convective towers based on the latest
visible satellite trends.

The storms should continue to build through the late afternoon and
gradually increase in coverage. Given the expected storm coverage,
it's tough to go much beyond 50%-60% for the probability of
rainfall. Organized convection and the potential for severe weather
will be limited by the lack of deep shear. The instability is
respectable, so a few pulse-up storms or multi-cell clusters could
gain enough height to produce marginally severe hail or wind. Given
the environment, convective updrafts aren't expected to be long
lived and thus large hail will be difficult to grow. The slow storm
motion this afternoon suggests that localized heavy rain might just
be the biggest hazard if we get a couple cells to hang over the same
spot for a couple hours. That's not to say we end up with a couple
reports of quarter-size and wind gusts to around 50 mph, though this
will be the exception rather than the rule over the next 6-7 hours.
The trough will move east this evening and gradually diminish the
thunder threat before midnight in eastern MN and western WI - most
locations will be done with thunder well before midnight.

While we expect a quieter weather day tomorrow with the upper
support well to the east of the area, the moisture will remain about
the same as today, so there isn't much of an air mass change in
eastern MN and western WI - and especially in southeast MN. It's
tough to be completely comfortable with a dry forecast tomorrow in
the eastern forecast area as we can't completely rule out a shower
or two. Temperatures will also be about the same tomorrow as they
were today.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 305 PM CDT Tue Aug 16 2016

The longer term concern remains development/movement of upper
trough and attendant surface front through Friday and the cooling
trend for the weekend.

We should start the long term period on the dry side with weak
high pressure retreating to the east of the region. There may be
some mid/high level clouds lifting over the southwest during the
night. The models have trended slower with the front with some jet
energy riding north across southern Canada during the
Thursday/Thursday night period. Thermal ridge builds ahead of the
front and should warm temperatures to around 90 into southern
Minnesota Thursday afternoon. Dewpoints will rise to around 70 as
well with humid conditions returning. Will develop likely pops
north of the boundary Thursday night...as forcing with the
entrance region of the jet stream moves through the area.
Instability increases with steep mid level lapse rates building
into the southwest. Locally heavy rain will also be a possibility
if training of any convective activity occurs.

The front sags slowly to the southeast Friday and Friday night
with a continued threat of heavy rain. The upper trough is slow to
advance east into Saturday so we may have some lingering showers
as the cooler air arrives to the region. Clouds may hold tough to
the east as well. With H85 temperatures dropping to 8C to
10C...afternoon temepratures will struggle to warm through the
lower 70s. Sunday looks to be the coolest day for the region with
rather pleasant dewpoints. The dry and cool regime continue with a
slow warming trend expected by midweek as heights begin to rise
once again.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 704 PM CDT Tue Aug 16 2016

Abundant instability across the area and so storms continue to
develop this evening, with the exception of west central MN. Lots
of boundaries have been emanating from the storms, along with cell
mergers and backbuilding, so it is difficult to say exactly where
the storms will develop through the evening. Upper trough will
continue to move east this evening, and coupled with loss of
heating, storms should dissipate between 01z-02z in central MN,
and by 05Z in west central WI and southern MN.

Other issue is patchy fog late tonight. light winds, residual
moisture, and mostly clear skies will allow for fog late tonight.
Have gone with ifr visibilities at keau, krnh and kstc, but will
not be surprised if there is lifr visibility in fog 08z-12z.

KMSP...
Looks like first batch of storms departed kmsp as of 2330z, but
am a bit concerned that more storms north of the airfield and
north of the metro will move in. Have continued mention of vcts
through 01z, but this may need to be extended to 02z or even 03z.

Otherwise, fog is possible late tonight with light winds. Have
added some 4sm after 09z. Lower visibility is a concern in case
light winds switch enough in direction and bring shallow moisture
from the adjoining valleys. So there is some chance for visibility
to drop below 2sm, but not confident enough to add that yet.

/OUTLOOK FOR KMSP/
Thu...VFR. Chc MVFR/TSRA late. Wind S 5-10 kts.
Fri...VFR. Chc MVFR/TSRA. Winds S 10-15 kts.
Sat..VFR. Winds N-NW 10-20 kts.

&&

.MPX Watches/Warnings/Advisories...
WI...None.
MN...None.
&&

SHORT TERM...CLF
LONG TERM...DWE
AVIATION...TDK
Hazardous weather outlook, Aug 16, 1:26 PM CDT, 9 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
126 PM CDT TUE AUG 16 2016

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
171830-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
126 PM CDT TUE AUG 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. A COUPLE STORMS
COULD BE STRONG TO SEVERE WITH DAMAGING WINDS...LARGE HAIL...AND
TORRENTIAL DOWNPOURS LEADING TO FLOODING. THE GREATEST RISK OF
SEVERE WEATHER IS ALONG AND SOUTH OF A LINE FROM GRANITE FALLS
THROUGH HUTCHINSON TO NORTHFIELD DURING THE AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE AGAIN THURSDAY AND FRIDAY. SOME SEVERE
WEATHER APPEARS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Aug 16, 7:24 PM CDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
724 PM CDT TUE AUG 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     HEAVY RAIN       SHAKOPEE                44.77N 93.48W
08/16/2016  M3.14 INCH       SCOTT              MN   PUBLIC

            .

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM
Local storm report, Aug 16, 8:36 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
836 PM CDT TUE AUG 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 PM     HAIL             CUMBERLAND              45.54N 92.02W
08/16/2016  M0.88 INCH       BARRON             WI   TRAINED SPOTTER

            .

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM
Local storm report, Aug 16, 9:19 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
919 PM CDT TUE AUG 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     FLASH FLOOD      BURNSVILLE              44.76N 93.28W
08/16/2016                   DAKOTA             MN   PUBLIC

            WATER UP TO AUTOMOBILE WINDSHIELDS. MAN HOLE
            COVERS BLOWN OFF.

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM
Local storm report, Aug 16, 9:21 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
921 PM CDT TUE AUG 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     FLASH FLOOD      EDEN PRAIRIE            44.85N 93.46W
08/16/2016                   HENNEPIN           MN   PUBLIC

            WATER AND MUD FLOWING ACROSS COUNTY ROAD 61,
            NEAR FLYING CLOUD AIRPORT.

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM
Local storm report, Aug 16, 9:24 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
924 PM CDT TUE AUG 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     FLASH FLOOD      APPLE VALLEY            44.75N 93.20W
08/16/2016                   DAKOTA             MN   PUBLIC

            OCCURRED NEAR INTERSECTION OF PENNOCK AND
            HWY 42. ONE TO TWO FEET OF WATER OVER THE
            ROAD.

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM
Special weather statement, Aug 16, 10:30 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1030 PM CDT TUE AUG 16 2016

MNZ082-083-091-092-170430-
MARTIN-WATONWAN-FARIBAULT-BLUE EARTH-
1030 PM CDT TUE AUG 16 2016

...A STRONG THUNDERSTORM WILL AFFECT EASTERN WATONWAN...NORTHEASTERN
MARTIN...SOUTHWESTERN BLUE EARTH AND NORTHWESTERN FARIBAULT
COUNTIES...

AT 1030 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
LEWISVILLE...OR 23 MILES NORTH OF FAIRMONT...MOVING SOUTHEAST AT 15
MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ST. JAMES...MADELIA...MAPLETON...WINNEBAGO...TRUMAN...AMBOY...
VERNON CENTER...LEWISVILLE...DELAVAN...GROGAN...
ST JAMES AIRPORT AND HUNTLEY.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 90 BETWEEN MILE MARKERS 113 AND 118.
 U.S. HIGHWAY 169 BETWEEN MILE MARKERS 13 AND 38.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4399 9467 4411 9451 4411 9438 4393 9389
      4361 9416
TIME...MOT...LOC 0330Z 298DEG 14KT 4397 9442

BORGHOFF

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 7:19 PM CDTSpecial Weather StatementMPXLac qui Parle41 min
Aug 16, 10:58 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Faribault42 min
Aug 16, 11:47 PM CDTSpecial Weather StatementMPXFaribault28 min
Aug 16, 7:05 PM CDTFlash Flood WarningMPXBarron, Chippewa, Dunn3 hr

Nearby

Special Weather Statements in Minnesota, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.